Alert archive / Colorado / Flash Flood Warnings in 2003

Flash Flood Warning 36, NWS Grand Junction, CO

September 9, 2003La Plata County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Sep 9, 2003, 5:37 PM MDT for La Plata County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2003, 5:37 PM MDT (23:37 UTC)
Expired
Sep 9, 2003, 8:30 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County La Plata County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2003-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2003-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2648 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 092348
FFWGJT
COC067-100230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
537 PM MDT TUE SEP 9 2003

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS EXTENDED A

* FLASH FLOOD WARNING FOR...
  LA PLATA COUNTY IN SOUTHWEST COLORADO
  THIS INCLUDES THE CITY OF DURANGO

* UNTIL 830 PM MDT

* AT 540 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN
  OVER SOUTHWEST LA PLATA COUNTY APPROACHING THE DURANGO AREA.

* THE HEAVY RAINS ARE EXPECTED TO REACH THE MISSIONARY RIDGE BURN
  AREA BETWEEN 600 AND 630 PM MDT.

FLASH FLOODING HAS CONTINUED IN THE ANIMAS VALLEY OFF THE MISSIONARY 
RIDGE BURN AREA.  WATER AND DEBRIS FLOWS UP TO EIGHT FEET DEEP WERE 
REPORTED AT 530 PM MDT ACROSS COUNTY ROAD 250 AT STEVENS CREEK.  AND 
OTHER LOCATIONS ALONG COUNTY ROAD 250 IN THE ANIMAS VALLEY HAVE HAD 
WATER AND DEBRIS FLOWS ACROSS THE ROAD UP TO 3 FEET DEEP.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLASH FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
GRAND JUNCTION.

LAT...LON 3704 10832 3703 10751 3760 10750 3760 10792

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 3:17 PM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 9, 3:17 PM MDT, 2 hours 20 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
317 PM MDT TUE SEP 9 2003

SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
NEGATIVE TILT UPPER TROUGH EXTENDING FROM THE PACIFIC NORTHWEST
TO THE CENTRAL ROCKIES. STRONG UPPER JET NOSING INTO ARIZONA
WITH ANOTHER JET SEGMENT OVER NORTHERN COLORADO AND SOUTHERN WYOMING.
RIGHT ENTRANCE AND LEFT EXIT REGION JET COUPLET SITUATED OVER THE
ARE IS PROVIDING PLENTY OF FORCING. SOUTHWEST FLOW ALSO CONVERGING
INTO THE FOUR CORNERS AREA AND THE SAN JUAN MOUNTAINS AT LOWER
LEVELS. PLENTY OF MOISTURE BEING ADVECTED INTO THE AREA. LOTS OF RAIN
ACROSS THE FOUR CORNERS AREA WITH NUMEROUS REPORTS OF FLOODING.

IMPRESSIVE DYNAMICS REMAIN OVER THE AREA TONIGHT. H7 FLOW STARTS TO
VEER LATE TONIGHT WHICH SHOULD SHIFT SOME OF THE RAINFALL FOCUS
FURTHER NORTH AWAY FROM THE SOUTHERN SAN JUANS. RAINFALL TONIGHT
COMBINED WITH OTHER RECENT RAINS WILL LIKELY CAUSE FLOODING PROBLEMS
ACROSS MUCH OF WESTERN COLORADO. SNOW AT HIGH ELEVATIONS IS ANOTHER
CONSIDERATION. THICKNESS VALUES AND H7 TEMPERATURES SUGGEST SNOW
LEVELS DOWN TO 7000-8000 FEET ACROSS THE NORTH BY 12Z WEDNESDAY AND
9000-10000 FEET ACROSS THE SOUTH. GROUND IS STILL WARM AND EXPECT
ACCUMULATIONS GENERALLY BE AT MUCH HIGHER ELEVATIONS ALTHOUGH
CONVECTIVE SNOWS WILL LIKELY PRODUCE SOME LOCAL ACCUMULATIONS AT
LOWER ELEVATIONS. LINDQUIST

UPPER LOW MOVES OVER THE AREA WEDNESDAY. DYNAMICS GRADUALLY SHIFT
EAST OF THE AREA BUT THE OROGRAPHIC COMPONENT WILL AID IN FORCING
ACROSS WEST AND NORTHWEST FACING SLOPES AND MOUNTAIN RANGES.
MOISTURE AND FORCING WILL BE SUFFICIENT FOR HIGH POPS AGAIN.

WEDNESDAY NIGHT...MODELS CONTINUE TO KEEP MOIST NORTHWEST FLOW
WITH WEAK DYNAMICS OVER THE REGION. WITH BETTER FORCING AND MOISTURE
OVER NORTHERN SECTIONS HAVE GONE WITH HIGHER POPS ACROSS THE NORTH
AND MOUNTAIN LOCATIONS. OTHER CONCERN IS SNOW LEVEL. WITH
CONVECTIVE 700 MB TEMPERATURES -3 C ACROSS THE NORTH AND NEAR 0 C
ACROSS THE SOUTH...SNOW LEVEL IS EXPECTED TO BE AROUND 7000 FEET
ACROSS THE NORTH AND 8000 FEET ACROSS THE SOUTH.

THURSDAY AND THURSDAY NIGHT...TROF MOVES SLOWLY EAST TO HIGH PLAINS
BY LATE THURSDAY. COOL NORTHWEST UNSTABLE FLOW WILL ALLOW SLIGHT
CHANCE SHOWERS OVER LOWER ELEVATIONS WITH CHANCE SHOWERS OVER HIGHER
TERRAIN. DRIER AIR MOVES INTO THE REGION BY THURSDAY NIGHT WITH
ONLY SLIGHT CHANCE POPS EXPECTED ACROSS THE NORTH. WITH SLIGHTLY
WARMER AIR ON THURSDAY...EXPECT SNOW LEVELS AROUND 8500 FEET.

FRIDAY AND SATURDAY...EXPECT FRIDAY TO BE AN IN BETWEEN DAY AS
NEXT SYSTEM APPROACHES FROM THE WEST. CLOUDS WILL INCREASE FROM
THE NORTH ON FRIDAY WITH SLIGHT CHANCE OF SHOWERS ACROSS NORTHERN
SECTIONS. MODELS CONTINUE TO INCREASE STRENGTH OF THE SYSTEM WITH
EACH SUCCESSIVE RUN. WITH GOOD DYNAMICS AND MOISTURE EXPECT SYSTEM TO
BRING CHANCE OF SHOWERS MOUNTAINS AND NORTH ON SATURDAY. SYSTEM
APPEARS TO BE QUITE COLD AND EXPECT SNOW TO BE A CONCERN OVER
MOUNTAIN LOCATIONS.  MPM

SUNDAY THROUGH TUESDAY...
TROF SLOWLY MOVES OUT OF THE AREA ON SUNDAY BRINGING DRIER AND
SLIGHTLY WARMER CONDITIONS. MAIN STORM TRACK FOR PACIFIC DISTURBANCES
WILL REMAIN NORTH OF THE CWA MONDAY IN MODERATE WNW FLOW
ALOFT. ON TUESDAY IT APPEARS THE WINDS ALOFT BECOME MORE
NORTHWESTERLY ACCORDING TO THE MRF. THIS BRINGS A SHORTWAVE TROUGH
AND COLD FRONT INTO THE NORTHERN HALF OF THE CWA ON TUESDAY. HAVE
INCREASED POPS A NOTCH IN THE NRN HALF OF THE CWA...DROPPED TEMPS A
BIT AND INCREASED RH AND SFC WINDS FOR TUE.   CJC

.GJT...FLASH FLOOD WATCH FOR SOUTHEAST UTAH AND ALL OF WESTERN
       COLORADO THROUGH 9:00 AM MDT WEDNESDAY.
Hazardous weather outlook, Sep 9, 4:53 PM MDT, 44 minutes before
COZ001>014-017>023-UTZ022>025-027>029-101200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
453 PM MDT TUE SEP 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

...FLASH FLOOD WATCH IN EFFECT THROUGH 9:00 AM MDT WEDNESDAY FOR
SOUTHEAST UTAH...AND WESTERN COLORADO...
...WINTER WEATHER EXPECTED ACROSS THE HIGH ELEVATIONS...

THUNDERSTORMS PRODUCING HEAVY RAIN...SOME RECURRING OVER THE
SAME LOCATION...WILL AFFECT EASTERN UTAH AND WESTERN COLORADO THROUGH
TONIGHT. THE HEAVIEST RAINFALL IS EXPECTED TO OCCUR ACROSS
SOUTHEAST UTAH AND SOUTHWEST COLORADO. THUNDERSTORMS WILL ALSO
PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING...GUSTY WINDS...AND
POSSIBLY SMALL HAIL.

IN ADDITION...COOLER AIR FILTERING INTO THE AREA WILL RESULT IN SNOW
ACCUMULATIONS OVER THE MOUNTAINS PEAKS AND HIGH ELEVATION PASSES.

A STRONG FALL-LIKE STORM SYSTEM WILL MOVE ACROSS THE GREAT BASIN
TONIGHT WITH MUCH OF ITS ENERGY FOCUSING ON EASTERN UTAH AND
WESTERN COLORADO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SNOWFALL IS EXPECTED TO CONTINUE IN THE HIGH MOUNTAIN AREAS
WEDNESDAY WITH SOME LOWERING OF SNOW LEVELS ACROSS THE NORTH. SNOW
WILL BE ACCOMPANIED BY THUNDER AT TIMES WHICH WILL LIKELY ENHANCE
ACCUMULATIONS. THE LOWER ELEVATIONS WILL CONTINUE TO SEE THUNDERSTORM
ACTIVITY WITH LOCALLY HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 30
MPH.

A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS THE REGION
AS THE STORM CENTER MOVES OVERHEAD ON WEDNESDAY.

DRIER CONDITIONS ARE EXPECTED IN THE WAKE OF THE STORM ON THURSDAY
AND FRIDAY...THOUGH ISOLATED THUNDERSTORMS ARE EXPECTED SATURDAY...
SUNDAY AND MONDAY...THOUGH MAINLY OVER HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAIN AS SOON AS POSSIBLE.

NL/TAL

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 8:08 AM MDTFlash Flood WarningGJTLa Plata3 hr
Sep 9, 9:01 AM MDTFlash Flood WarningGJTMontezuma3 hr
Sep 9, 10:58 AM MDTFlash Flood WarningGJTLa Plata3 hr
Sep 9, 1:58 PM MDTFlash Flood WarningGJTLa Plata4 hr
Sep 9, 2:49 PM MDTFlash Flood WarningGJTMontezuma4 hr

Nearby

Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.